Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 9, NWS Billings, MT

November 12, 2021Golden Valley County, Sweet Grass County, Wheatland County, Montana

NWS Billings, MT issued this high wind watch at Nov 12, 2021, 2:05 AM MST for Golden Valley County, Sweet Grass County, Wheatland County, Montana. It took effect at Nov 13, 2021, 3:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 12, 2021, 2:05 AM MST (09:05 UTC)
In effect from
Nov 13, 2021, 3:00 AM MST
Expired
Nov 12, 2021, 1:58 PM MST
In force
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS75 KBYZ 120905
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
205 AM MST Fri Nov 12 2021

MTZ065-066-130915-
/O.NEW.KBYZ.WI.Y.0009.211113T0100Z-211113T1900Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
205 AM MST Fri Nov 12 2021

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MST 
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 6 PM this evening to Noon MST Saturday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 near Livingston and roads along the Beartooth 
  Foothills. Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ063-141-172-228-130915-
/O.NEW.KBYZ.HW.A.0009.211113T1000Z-211114T0100Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
Including the locations of Judith Gap, Harlowton, and Big Timber
205 AM MST Fri Nov 12 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY 
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Judith Gap, Southern Wheatland, Melville Foothills and 
  Northern Sweet Grass.

* WHEN...From late tonight through Saturday afternoon.

* IMPACTS...Strong crosswinds could make travel difficult along 
  Interstate 90 near Big Timber, and along Highway 191 from Big 
  Timber through Harlowton. Gusty winds could blow around unsecured 
  objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Vertz
1 follow-up statement
245 
WWUS75 KBYZ 122058
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
158 PM MST Fri Nov 12 2021

MTZ063-141-172-228-132100-
/O.UPG.KBYZ.HW.A.0009.211113T1000Z-211114T0100Z/
/O.NEW.KBYZ.HW.W.0011.211113T1000Z-211114T0100Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
Including the locations of Judith Gap, Harlowton, and Big Timber
158 PM MST Fri Nov 12 2021

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MST SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Judith Gap, Southern Wheatland, Melville Foothills and 
  Northern Sweet Grass.

* WHEN...From 3 AM to 6 PM MST Saturday.

* IMPACTS...Strong crosswinds could make travel difficult along 
  Interstate 90 near Big Timber, and along Highway 191 from Big 
  Timber through Harlowton. Gusty winds could blow around unsecured 
  objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ065-066-131900-
/O.CON.KBYZ.WI.Y.0009.211113T0100Z-211113T1900Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
158 PM MST Fri Nov 12 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON 
MST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 6 PM this evening to Noon MST Saturday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 near Livingston and roads along the Beartooth 
  Foothills. Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ031>033-036-037-132100-
/O.NEW.KBYZ.HW.A.0010.211113T1600Z-211114T0100Z/
Northern Rosebud-Custer-Fallon-Powder River-Carter-
Including the locations of Volborg, Miles City, Colstrip,
Ridgeway, Broadus, Baker, Ekalaka, Biddle, Forsyth, and Alzada
158 PM MST Fri Nov 12 2021

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY 
AFTERNOON...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 60 
  mph possible.

* WHERE...Carter, Custer, Fallon, Northern Rosebud and Powder River.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Strong crosswinds could make travel difficult along 
  Interstate 94, US 212 and other area highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Palmquist

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Nov 11, 8:08 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Nov 11, 8:08 PM MST, 5 hours 57 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
808 PM MST Thu Nov 11 2021

.UPDATE...
Winds continue to decrease this evening over the east, with winds
staying below warning criteria. Have allowed the High Wind
Warning to expire for Fallon and Carter counties. Little band of
light snow over the Beartooth foothills was dropping some wet snow
at Red Lodge this evening. This band is expected to decrease the
rest of the evening. Mountains will continue to see occasional
snow, with a gradual decreasing trend overnight. All this handled
well in going forecast. TWH

&&

.DISCUSSION...

Tonight through Friday night...

Tight pressure gradient over eastern areas has led to strong
northwest winds gusting 40 to 60 mph. The strong winds will
gradually decrease through the evening. Have continued the High
Wind Warning in effect through 8pm this evening for Carter and
Fallon counties.

A weak shortwave dropping in from the northwest will continue to
bring light snow to the western and southern mountains/foothills
through the evening. This includes the Red Lodge vicinity, where
low level moisture and weak frontogenesis could produce up to an
inch of snowfall. A few inches of snow is possible in the
Beartooth/Absaroka mountains. Clouds will decrease after midnight
in the wake of the wave, and a cool night is on tap with low
temperatures dropping into the teens over the east, and 20s
elsewhere.

Ridging will spread east over the area on Friday bringing a bit
warmer temperatures (50s west to the upper 30s east). A warm front
rounding the ridge and lifting through the area will bring
increasing clouds, along with rain and snow showers Friday night.
There is potential that some of the precipitation could be mixed
over northeastern areas, although better chances for that appear
to be over northeast Montana at this time. Winds increase along
the western foothills Friday night as pressure gradients tighten
ahead of the next approaching wave. STP

Saturday through Thursday...

Windy and unsettled through early next week, then cooler for later
in the week. Ensemble data showed that Saturday and Tuesday will
be the windiest days across the region, but there will be periods
of strong gap flow into Tue. as well. Strong jet dives SE into the
area on Sat. The jet and shortwave energy will drive a cold front
S through the area, with strong pressure rises, especially over
the SE half of the area. Soundings showed some short-lived
periods of winds of 50+ kt possibly mixing down, but lift over
much of the area will help to counteract widespread strong winds.
Went with NBM 90th percentile for winds, and had sub-advisory
winds in gap areas early based on local guidance and pattern.
System will bring a chance of rain to the region with rain/snow in
the mountains. High temps will reach the 50s. A warm front will
lift NE through the area on Sunday with chances for rain/snow,
changing to rain in the afternoon. Sunday will be another day for
gusty gap flow. Highs will range from the 40s E to 50s W. Possible
Wind Advisory might be needed for the gap areas Sun. night into
early Monday. Monday will be dry and warmer with highs in the 60s.

Next windy day will be Tuesday as a jet crosses the area, along
with the next cold front. Chances for rain in the morning will
change to a chance for a rain/snow mix in the afternoon. Highs
ahead of the front will be in the 50s. Advisory strength winds are
possible in the gap areas. Wednesday will be cooler with highs
below normal and a slight chance of snow over and near the
mountains with a shortwave over the area. Cool weather continues
Thursday with mostly dry conditions. Arthur

&&

.AVIATION...

Strong winds over eastern areas, including KBHK will continue to
decrease this evening. Snow showers, producing MVFR to IFR
conditions at times can be expected over the western foothills and
mountains through the evening but will gradually decrease through
06z. Mountains will be obscured. Otherwise, VFR conditions will
prevail for the area. STP/TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 025/049 041/057 035/054 045/064 042/056 027/040 021/041
    11/B    22/R    23/R    11/B    23/R    22/S    11/B
LVM 028/055 041/054 035/057 043/062 036/051 023/038 018/041
    13/O    22/R    22/R    01/N    25/O    22/S    11/B
HDN 018/047 037/057 032/054 038/065 039/057 024/041 018/042
    12/R    23/R    23/R    11/B    23/R    21/B    11/B
MLS 018/039 032/052 030/046 036/064 039/055 023/038 017/039
    01/B    32/R    22/O    21/B    12/R    11/B    10/B
4BQ 018/042 035/054 032/049 038/065 040/055 024/038 019/039
    01/B    23/R    22/O    10/B    12/R    21/B    10/B
BHK 017/036 026/051 027/045 033/062 038/055 020/035 016/037
    00/B    32/R    12/R    20/B    11/N    11/B    10/U
SHR 019/048 035/057 030/053 036/067 037/056 021/040 016/042
    11/B    13/R    21/E    00/B    13/R    32/S    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 12, 1:53 AM MST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
153 AM MST Fri Nov 12 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-130900-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
153 AM MST Fri Nov 12 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong Winds.

* WHERE and When...Across the area Saturday, and across the
  western Foothills Sunday through Tuesday.

* ADDITIONAL DETAILS...Strong winds will spread out of the western
  foothills and across the forecast area Saturday into Saturday
  night. Wind gusts up to 60 mph are possible from Nye and
  Livingston, northward to Harlowton. Other areas will see
  occasional gusts of 40 to 50 mph Saturday afternoon.

* ADDITIONAL HAZARD CONCERNS...Additional periods of strong winds
  are possible in the western foothills including Livingston, Nye,
  Big Timber and Harlowton from Sunday night through Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 2:05 AM MSTWind AdvisoryBYZPark, Stillwater, Sweet Grass32 hr
Nov 12, 1:58 PM MSTHigh Wind WatchBYZCarter, Custer, Fallon, Powder River, Rosebud12 hr
Nov 12, 1:58 PM MSTHigh Wind WarningBYZCarter, Custer, Fallon, Golden Valley, Powder River, Rosebud and 2 more28 hr

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.